MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-18
Medical Device Problem Codes Unintended Ejection (1234); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline was deployed and opened up to the middle section, but then was found that the stent did not move with the push and pull of the pusher rod.  it was suspected that the recycling pad and the stent body had separated in the marksman, so the system was removed.Upon removal it was found that the pusher rod recycling pad and the stent body had been unloaded in the marksman. there was no resistance felt when pushing or pulling, or during delivery.The patient was undergoing treatment of an unruptured, saccular c6 ica aneurysm with a max diameter of 3.6mm and a neck width of 3.4mm.It was noted that the patient's vessel tortuosity was severe and that the devices were prepared as indicated per the ifu.
 
Event or Problem Description
Additional information received reported that the suspected cause of the event was that the blood vessel was too tortuous and the diameter of the marksman was affected.The surgeon reported that the push rod had a large resistance.It was suspected that the internal lumen was unstable due to the excessive bending of the microcatheter, which had the pipeline unloaded in the microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex embolization device (lot no.B118643) found that the pusher was extending ~42.2 cm from the marksman catheter hub.The marksman catheter body was found accordioned from ~9.7 cm to ~8.6 cm from the distal tip.The pipeline flex braid was found partially deployed out from within the marksman distal tip.The pipeline flex embolization device was pushed out from within the marksman catheter fully deploying the braid.The pipeline flex braid ends were found open, but damaged (frayed).The pipeline flex pusher was examined.No bends or kinks were found with the pusher and the pusher was found intact.Based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ was confirmed.From the damages seen with the returned marksman catheter (accordioning) it appears excessive force was used.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to failure to maintain a continuous flush or pipeline is pulled back/torqued during delivery.It is possible the patient¿s ¿severe¿ vessel tortuosity contributed to the resistance.However, the cause for the resistance could not be determined.Regarding the customer¿s report of ¿device opens prematurely¿ the issue could not be confirmed.Possible causes of failure include resistance during delivery, over-manipulation, pusher was torqued/pulled back during insertion or advancing inside catheter, or user resheaths the device more than two times.It is possible the damage found with the returned pipeline flex braid and the patient¿s ¿severe¿ vessel tortuosity contributed to the event.However, the cause could not be determined.H10: review of this mdr and/or additional information received shows that there is no information to reasonably suggest that the device in this report may have caused or contributed to a death or serious injury or that the device in this report has malfunctioned.Therefore, this event did not and does not meet the reporting requirements stipulated in 21 cfr 803.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11836327
Report Number2029214-2021-00586
Device Sequence Number4242612
Product Code OUT
UDI-Device Identifier00847536019690
UDI-Public00847536019690
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/16/2023
Device Model NumberPED-500-18
Device Catalogue NumberPED-500-18
Device Lot NumberB118643
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2021
Initial Date Received by Manufacturer 05/14/2021
Supplement Date Received by Manufacturer05/20/2021
08/09/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date06/09/2021
08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR